SESSION TYPE: Miscellaneous Student/Resident Cases II
PRESENTED ON: Wednesday, October 24, 2012 at 11:15 AM - 12:30 PM
INTRODUCTION: HIT is caused by antibodies against complexes of platelet factor 4 (PF4) and heparin, and thrombotic complications occur in up to 50% of patients. We are not aware of previously reported cases of HIT-associated venous thromboembolism (VTE) in lung transplant (LTX) recipients and present 3 patients who developed life-threatening VTE associated with HIT following successful LTX.
CASE PRESENTATION: Case 1: A 38-year-old male with idiopathic pulmonary fibrosis (IPF) who received a bilateral LTX was given routine post-operative DVT prophylaxis with unfractionated heparin. He suffered cardiac arrest on post-operative day 12 and immediately received cardiopulmonary resuscitation but was asystolic for 32 minutes. Emergent pulmonary embolectomy was performed while receiving cardiopulmonary bypass. It became apparent that he had developed bilateral lower extremity (LE) deep venous thrombosis (DVT) and a massive saddle pulmonary embolus (PE), and it was noted that the platelet count had fallen from 318K/ul to 69K/ul over two days. Anti-heparin antibody testing was positive, and non-heparin anticoagulation was given and an IVC filter placed. He completely recovered without sequelae. Case 2: A 51-year-old male underwent bilateral LTX for sarcoidosis. On post-operative day 14, he developed extensive PE in the left segmental pulmonary arteries and an upper extremity DVT that prompted the initiation of heparin therapy. He had a history of prior exposure to heparin, and a fall in platelet count from 317K/ul to 197k/ul prompted testing for anti-heparin antibodies, which was positive. Case 3: A 64-year-old male with IPF underwent single LTX. He developed neutropenic fever and was found to have pulmonary aspergillosis at one year post-LTX and was admitted to the ICU. He developed bilateral LE DVT and was started on IV heparin. An internal jugular vein thrombosis was detected 5 days later, and anti-heparin antibody testing was positive.
DISCUSSION: VTE can be a life-threatening post-operative complication in LTX recipients1,2, and patients undergoing cardiac transplantation have an increased incidence of HIT versus the general population3. Life-threatening VTE/PE associated with HIT may occur in LTX recipients. If HIT is suspected, we suggest discontinuation of heparin with switching to a non-heparin anticoagulant while anti-heparin antibody testing is performed.
CONCLUSIONS: HIT should be considered in LTX recipients who develop VTE, especially if associated with a drop in platelet count.
1) Kroshus, TJ, et al. J Thorac Cardiovasc Surg 1995;110:540-4.
2) Kahan, ES, et al. J Heart Lung Transplant 2007;26:339-44.
3) Hourigan, LA, et al. J Heart Lung Transplant; 2002:1283-9.
DISCLOSURE: The following authors have nothing to disclose: Laurie Rice, Keith Meyer
No Product/Research Disclosure InformationUniversity of Wisconsin School of Medicine and Public Health, Madison, WI